North Carolina, 2025

Damaging Winds in North Carolina, July 2, 2025

July 2, 2025 · NWS RAH · 2 events in 1 county or zone

A cold front stalled out over the western Piedmont of central North Carolina. Storms were ongoing during the morning and afternoon hours across central and eastern sections of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cold front stalled out over the western Piedmont of central North Carolina. Storms were ongoing during the morning and afternoon hours across central and eastern sections of the state. A stronger wave of afternoon and early evening storms moved across the Triangle, resulting in some isolated wind damage over Wake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 2, 1:30 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 2, 1:30 PM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
230 PM EDT Wed Jul 2 2025

.SYNOPSIS...
A mid and upper-level trough and accompanying surface cold front
will move slowly eastward across the Middle Atlantic and Carolinas
through Thursday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 140 PM Wednesday...

* Widespread torrential showers and storms will shift east of the
  forecast area over the next few hours. Scattered shallow showers
  remain possible through this evening along the cold front.

Water vapor imagery and RAP analysis prominently shows the
positively-tilted through axis extending down through the Mid-
Atlantic in the Southeast with a plume of anomalous deep-layer
moisture draped over the Carolinas towards the Delmarva Peninsula.
Surface dew points in the mid 70s and breaks in cloud cover,
especially from the Triangle eastward, has resulted in tall, skinny
instability profiles with 1500 to 2000 J/kg of MLCAPE. Within the
past few hours, convective temperatures have been reached across the
warm sector and allowed numerous showers and scattered storms to
develop in addition to the ongoing more localized convection
surrounding several MCVs that are rotating through the Triangle and
northern Sandhills.

This activity is expected to gradually shift eastward towards the
coast through this afternoon and clearing the I-95 corridor by
around 5PM with only isolated/scattered convection through 8-10PM.
The primary concern though 5PM will be torrential downpours, which
will be capable to backbuilding/training over the same area for a
period of time. This will result in a risk for isolated to scattered
flash flooding, especially in urban areas. Most locations should
experience 0.1-1" with the potential for 2-3" where the deepest
storms develop. However, where backbuilding/training occurs, locally
as much as 5" will certainly be possible. Lows tonight will remain
mild and settle in the upper 60s to low 70s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 140 PM Wednesday...

* Minimal coverage in diurnal showers Thursday with a return of
  above normal temperatures.

Quieter weather is expected with only a weak shear axis rippling
through the westerly flow aloft to act as much synoptic forcing.
Drier air through the depth of the troposphere will be deposited
over central NC and should limit coverage/intensity of any afternoon
showers/storms. Best chances will be down across the Coastal Plain
into the Sandhills where closer proximity to PWAT around 1.5" and
MLCAPE 1000-2000 J/kg may be able to overcome the dry air aloft.
Otherwise, less cloud cover and minimal airmass change behind the
cold front will result in above average temperatures with highs in
the upper 80s to low 90s. Overnight lows will be similarly mild in
the upper 60s to low 70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

* Mostly dry conditions on Friday and Saturday, with afternoon rain
  chances increasing Sunday through Wednesday.

* Near normal temperatures expected.

Friday and Saturday the region will be under the influence of high
pressure and upper level ridging. This should keep the forecast
mostly dry, with just a slight chance of showers and storms in the
far southeast each afternoon. Diurnal rain chances increase again
starting Sunday afternoon for the rest of the long term. This is in
part due to the potential tropical development off the coast. There
is still a lot of uncertainty with if a tropical system will form,
but regardless of formation, increased moisture will move back into
the region which will allow for an increased chance of showers and
thunderstorms each afternoon from Sunday to Wednesday.

Temperatures should be within 5 degrees of normal each day in the
long term. On Friday, maximum temperatures should be in the upper
80s to low 90s. From Saturday to Monday, highs should be in the
upper 80s to around 90, increasing to low to mid 90s on Tuesday and
Wednesday. Along with this, heat indices should be in the upper 80s
to mid 90s from Friday to Monday, with heat indices over 100
possible starting on Tuesday. Lows should generally be in the upper
60s to low 70s each night.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM Wednesday...

An area of torrential rainfall, resulting in IFR to VLIFR vsby, is
currently working through RWI to just east of FAY and will be east
of the terminals within the next hour. In its wake, isolated showers
and storms will remain possible through mid-afternoon. Probability
of direct terminal impacts are low. Skies are expected to gradually
clear, albeit briefly, before fog/stratus quickly fills into the
area. Patchy fog will be most probable at RDU, GSO, and INT with
predominantly stratus favored at RWI and FAY. Although, cloud bases
around RWI and FAY have a moderate probability of lowering towards
airport minimums by early Thurs morning.

After 18Z Thursday: Fair weather low-end VFR cumulus will be
probable Thurs afternoon with isolated showers/storms possible, less
than 30%, around FAY. Predominantly VFR conditions expected through
Sat with a return to diurnally maximized showers/storms Sun into
early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...np
NEAR TERM...Swiggett
SHORT TERM...Swiggett
LONG TERM...Helock
AVIATION...Swiggett
Hazardous weather outlook, Jul 2, 4:03 AM EST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
503 AM EDT Wed Jul 2 2025

NCZ007>009-021>025-038>040-073>077-083>086-088-030915-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson-
Richmond-Scotland-Hoke-Cumberland-
503 AM EDT Wed Jul 2 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a marginal risk (level 1 of 4) of excessive rainfall and
flash flooding today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-041>043-078-089-030915-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Wayne-
Sampson-
503 AM EDT Wed Jul 2 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a slight risk (level 2 of 4) of excessive rainfall and flash
flooding today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 12:39 PM EST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
139 PM EDT Wed Jul 2 2025

NCZ028-043-078-021845-
Edgecombe NC-Wayne NC-Wilson NC-
139 PM EDT Wed Jul 2 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WAYNE...SOUTHERN
EDGECOMBE AND WILSON COUNTIES THROUGH 245 PM EDT...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fremont, or 11 miles north of Goldsboro, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Goldsboro, Tarboro, Wilson, Elm City, Fremont, Sharpsburg, Pinetops,
Kenly, Lucama, and Stantonsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3580 7747 3557 7782 3543 7783 3540 7780
      3537 7781 3540 7816 3558 7807 3560 7812
      3574 7818 3585 7790 3584 7785 3587 7783
      3590 7759 3583 7739
TIME...MOT...LOC 1738Z 248DEG 18KT 3553 7798

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

10
Special weather statement, Jul 2, 1:04 PM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
204 PM EDT Wed Jul 2 2025

NCZ089-021915-
Sampson NC-
204 PM EDT Wed Jul 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAMPSON COUNTY
THROUGH 315 PM EDT...

At 203 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lagoon, or 14 miles east of Elizabethtown, moving east
at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clinton, Harrells, Garland, Turkey, and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3458 7826 3461 7831 3462 7831 3467 7832
      3470 7837 3475 7839 3478 7843 3483 7846
      3484 7849 3489 7853 3508 7816 3490 7815
      3474 7820 3471 7813 3472 7811 3471 7811
      3468 7816 3456 7825
TIME...MOT...LOC 1803Z 256DEG 27KT 3470 7838

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

10
Special weather statement, Jul 2, 3:58 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
458 PM EDT Wed Jul 2 2025

NCZ085-022145-
Scotland NC-
458 PM EDT Wed Jul 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SCOTLAND COUNTY THROUGH 545 PM
EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Laurinburg, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laurinburg, Maxton, Gibson, East Laurinburg, and Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3480 7967 3482 7966 3482 7962 3485 7962
      3493 7954 3486 7934 3485 7934 3482 7936
      3477 7933 3463 7946
TIME...MOT...LOC 2058Z 295DEG 19KT 3482 7955

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

10
Special weather statement, Jul 2, 4:00 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
500 PM EDT Wed Jul 2 2025

NCZ040-076-077-022200-
Lee NC-Chatham NC-Harnett NC-
500 PM EDT Wed Jul 2 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN HARNETT...LEE AND
SOUTHEASTERN CHATHAM COUNTIES THROUGH 600 PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goldston, or 8 miles southwest of Pittsboro, moving southeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sanford, Goldston, Broadway, Lemon Springs, Gum Springs, Olivia,
Pineview, Moncure, Cumnock, and Seminole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3530 7920 3531 7919 3535 7927 3540 7929
      3543 7933 3546 7935 3550 7934 3552 7935
      3552 7937 3558 7941 3572 7922 3562 7899
      3561 7899 3559 7893 3554 7884 3523 7913
TIME...MOT...LOC 2100Z 306DEG 14KT 3561 7927

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JD
Special weather statement, Jul 2, 4:03 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
503 PM EDT Wed Jul 2 2025

NCZ077-088-022200-
Harnett NC-Cumberland NC-
503 PM EDT Wed Jul 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARNETT AND
CUMBERLAND COUNTIES THROUGH 600 PM EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pope AFB, or over Fort Bragg, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fayetteville, Fort Bragg, Dunn, Godwin, Pope AFB, Hope Mills, Spring
Lake, Eastover, Stedman, and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3490 7894 3495 7904 3503 7908 3511 7909
      3513 7911 3517 7909 3520 7911 3527 7905
      3529 7858 3520 7864 3517 7863 3513 7865
      3512 7865 3512 7864 3508 7867 3499 7864
      3486 7849 3485 7851 3485 7883 3483 7890
TIME...MOT...LOC 2103Z 309DEG 18KT 3515 7903

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JD
Special weather statement, Jul 2, 4:14 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
514 PM EDT Wed Jul 2 2025

NCZ025-040-041-022215-
Chatham NC-Durham NC-Wake NC-
514 PM EDT Wed Jul 2 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN WAKE...SOUTHERN DURHAM
AND NORTHEASTERN CHATHAM COUNTIES THROUGH 615 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
RDU International, or near Cary, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Durham, Cary, Garner, Fuquay-Varina, RDU International,
Apex, Holly Springs, Morrisville, and Crosswinds Boating Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3567 7852 3552 7871 3561 7900 3562 7899
      3566 7908 3586 7902 3587 7901 3594 7900
      3597 7867
TIME...MOT...LOC 2114Z 341DEG 11KT 3586 7880

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

10

The radar

The Raleigh/Durham radar (KRAX), 16 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wake

When
July 2, 4:48 PM EST
Where
Wake County, 0.09 mi N of Echo Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.731, -78.650

Two trees were reported down in the southern Raleigh area.

Thunderstorm Wind, Wake

When
July 2, 4:54 PM EST
Where
Wake County, 2.12 mi SSW of Garner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.690, -78.630

One tree was reported down around the Garner area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276653, 1276656.